Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 19, NWS Goodland, KS

August 18, 2006Graham County, Norton County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 18, 2006, 6:19 PM CDT for Graham County, Norton County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2006, 6:19 PM CDT (23:19 UTC)
Expired
Aug 18, 2006, 9:15 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Graham County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 959 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
959 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 182323
FFWGLD
KSC065-137-190215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM CDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRAHAM COUNTY IN NORTHWEST KANSAS
  THIS INCLUDES THE CITY OF HILL CITY
  SOUTHERN NORTON COUNTY IN NORTHWEST KANSAS

* UNTIL 915 PM CDT

* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF   
  THUNDERSTORMS PRODUCING HEAVY RAIN ALONG THE GRAHAM AND NORTON     
  COUNTY LINE. RADAR ESTIMATES OF 1 TO 2 INCHES OF RAIN HAS FALLEN   
  OVER SOUTHEAST NORTON COUNTY...AND THESE STORMS ARE BEGINNING TO    
  MOVE OVER AREAS THAT RECEIVED 3 TO 4 INCHES OF RAIN ON WEDNESDAY.  
  THE HEAVY RAIN FALLING ON SATURATED GROUND WILL CREATE AREAS OF    
  FLASH FLOODING AS THE LINE OF STORMS DRIFT SOUTH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  ALMELO...LENORA...EDMOND AND DENSMORE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3913 10016 3914 9960 3978 9961 3969 10014
      3956 10016

$$

JRM
1 follow-up statement
000 
WGUS73 KGLD 190032
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT FRI AUG 18 2006

KSC065-137-190215-
NORTON KS-GRAHAM KS-
731 PM CDT FRI AUG 18 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN GRAHAM AND NORTON COUNTIES...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING FLASH FLOODING. THESE 
STORMS WERE LOCATED NEAR CALVERT AND NORTON. THE THUNDERSTORMS 
WITH EXCESSIVE RAIN WERE NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REAGER 
AND ALMENA.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 100 AND 127.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3944 10015 3965 9963 4001 9963 3999 10017
      3965 10016

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:38 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 18, 2:38 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT FRI AUG 18 2006

.SHORT TERM... (TONIGHT - MONDAY)
VERY MOIST TROPICAL AIR MASS CONTINUES TO BE IN PLACE ACROSS THE
HIGH PLAINS WITH SOUTHWEST FLOW AROUND LARGE RIDGE CENTERED OVER THE
SOUTHERN PLAINS. DESPITE THE LACK OF GOOD UPPER FORCING
TONIGHT...COLD FRONT/POST FRONTAL LOW LEVEL UPSLOPE FLOW SHOULD BE
MORE THAN SUFFICIENT TO INITIATE WIDESPREAD SHOWER AND
THUNDERSTORMS. HAVE BUMPED UP POPS ACCORDINGLY. FLASH FLOOD WATCH
SEEMS APPROPRIATE GIVEN LOCALLY HEAVY RAIN THAT HAS OCCURRED IN
THOSE AREAS THE PAST FEW DAYS. MAY END UP EXTENDING IT PAST
06Z...SINCE RAIN WILL BE LINGERING WELL INTO SATURDAY. EXPECT RAIN
TO GRADUALLY END SATURDAY AFTERNOON AND SATURDAY EVENING FROM
NORTHEAST TO SOUTHWEST.

PRECIPITATION FORECAST FOR MONDAY AND TUESDAY NOT CLEAR CUT. AT THE
SURFACE...HIGH PRESSURE WILL SHIFT EASTWARD AND THE RETURN
CIRCULATION WILL ENSURE AT LEAST SOME LOW LEVEL MOISTURE ADVECTION
FROM THE SOUTHEAST. 500MB FLOW WILL BE WEAK/ZONAL ON
SUNDAY...TRANSITIONING TO NORTHWEST ON MONDAY. THERE ARE HINTS OF
PVA BOTH DAYS...BUT HARD TO SAY IF THIS IS AN ARTIFACT OF MODEL
CONVECTIVE PARAMETERIZATION FROM THE PREVIOUS COUPLE OF DAYS. AIR
MASS DOES APPEAR TO DRY OUT ON MONDAY...AS FORECAST BY 700MB THETA-E
AND 700-850MB RH. BOTTOM LINE IS THAT WILL CARRY A SLIGHT CHANCE FOR
PRECIPITATION ON SUNDAY...BUT PLAY IT CONSERVATIVELY DRY FOR MONDAY.
OFFICIAL FORECAST ALREADY REFLECTS THIS THINKING SO LITTLE IF ANY
CHANGE WAS MADE.

TEMPERATURES...CLOUDINESS ON SATURDAY WILL KEEP HIGHS ON THE COOL
SIDE. SUNDAY AND MONDAY EXPECT MORE SUN...BUT WITH 850MB
TEMPERATURES ONLY RECOVERING TO THE UPPER TEENS/LOWER 20S CELSIUS
STILL EXPECT SLIGHTLY BELOW/NEAR NORMAL TEMPERATURES.

.LONG TERM... (TUESDAY - FRIDAY)
LONGWAVE PATTERN WILL BE UNDERGOING A CHANGE THIS PERIOD. RIDGE
WHICH HAS BEEN SITTING ACROSS THE SOUTHERN PLAINS FORECAST TO
RETROGRADE TO THE DESERT SOUTHWEST AREA. THIS WILL PROMOTE A
NORTHWEST FLOW ALOFT OVER THE LOCAL AREA. A STRONG NORTHERN STREAM
SYSTEM WILL MOVE ACROSS CENTRAL CANADA. THIS SYSTEM WILL EJECT A
SERIES OF SHORTWAVE TROUGHS INTO THE NORTHWEST FLOW. ALTHOUGH THE
GFS AND ECMWF ARE NOT ENTIRELY IN AGREEMENT ON THE DETAILS...THE
ECMWF NOTABLY STRONGER WITH THE RIDGING ACROSS THE CENTRAL
PLAINS...BOTH MODELS SHOW A SURFACE BOUNDARY MOVING ACROSS THE AREA
IN THE PERIOD WEDNESDAY NIGHT THROUGH THURSDAY. AS A RESULT WILL
HAVE SOME MENTION OF PRECIPITATION THOSE PERIODS. POST FRONTAL LOW
LEVEL UPSLOPE REGIME WILL BE IN PLACE ACROSS THE HIGH PLAINS FOR THE
END OF THE EXTENDED PERIOD. NORTHWEST FLOW ALOFT ALSO CONTINUES WITH
POSSIBLE EMBEDDED SHORTWAVES. THIS COMBINATION USUALLY SPELLS
PRECIPITATION...AND INDEED GFS BREAKING OUT A CONVECTIVE BLOB AT THE
END OF DAY 7. ALTHOUGH CONFIDENCE IN MODEL QPF OUTPUT AT THAT TIME
RANGE NOT VERY HIGH...THE PATTERN WARRANTS AT LEAST A SLIGHT CHANCE
MENTION OF THUNDERSTORMS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
     KSZ016-KSZ027-KSZ028-KSZ029-KSZ041-KSZ042.

NE...NONE.
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ092.

&&

JDK
Hazardous weather outlook, Aug 18, 11:45 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT FRI AUG 18 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1145 AM CDT FRI AUG 18 2006 /1045 AM MDT FRI AUG 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT AS IT
MOVES ACROSS THE TRI-STATE AREA THIS AFTERNOON. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL TO THE SIZE
OF NICKELS AND WIND GUSTS TO 55 MPH. STORM MOTIONS WILL GENERALLY
BE TO THE SOUTHWEST AT LESS THEN 10 MPH...PROMOTING LOCALLY HEAVY
RAINFALL AND THE POTENTIAL FOR LOCALIZED FLOODING. THE GREATEST
THREAT FOR THE ABOVE MENTIONED WEATHER WILL EXTEND ROUGHLY FROM
MCCOOK NEBRASKA SOUTHWEST THROUGH GOODLAND KANSAS AND KIT CARSON
COLORADO.

THIS AREA OF THUNDERSTORMS AND HEAVY RAIN WILL SHIFT SOUTH TOWARD
EVENING AND INTO THE OVERNIGHT HOURS. LOCAL AREAS SOUTH OF A LINE
FROM KIT CARSON COLORADO TO HILL CITY KANSAS RECEIVED HEAVY RAIN
OVER THE PAST FEW DAYS. FURTHER RAIN IN THESE AREAS WILL PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT
SOUTH OF INTERSTATE 70. STORMS ARE NOT EXPECTED TO BE SEVERE...
BUT WILL PRODUCE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...RAINFALL
REPORTS WOULD BE APPRECIATED.

DDT

In the hours before

Special weather statement, Aug 18, 4:52 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT FRI AUG 18 2006

KSZ027-182215-
WALLACE-
352 PM MDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 351 PM MDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10
MILES SOUTH OF WALLACE...OR 13 MILES SOUTHEAST OF SHARON SPRINGS...
AND MOVING SOUTHWEST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...LOCALLY HEAVY RAIN...AND WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

JRM
Local storm report, Aug 18, 5:33 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             10 W OBERLIN            39.82N 100.72W
08/18/2006  M0.75 INCH       DECATUR            KS   PUBLIC

0420 PM     HAIL             11 W OBERLIN            39.82N 100.74W
08/18/2006  E1.00 INCH       DECATUR            KS   PUBLIC

0425 PM     TSTM WND GST     14 E ATWOOD             39.81N 100.78W
08/18/2006  E70 MPH          RAWLINS            KS   PUBLIC

            ROOF SHINGLES BLOWN OFF HOME...4 INCH TREE
            UPROOTED...SEVERAL TREE BRANCHES DOWN

&&

SBLAIR
Special weather statement, Aug 18, 5:40 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT FRI AUG 18 2006

NEZ081-182315-
RED WILLOW-
540 PM CDT FRI AUG 18 2006

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF INDIANOLA...OR 10 MILES
NORTHEAST OF MCCOOK...MOVING SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 94 AND 107.

MCGUIRE
Local storm report, Aug 18, 5:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             13 ESE ATWOOD           39.74N 100.82W
08/18/2006  E0.75 INCH       RAWLINS            KS   PUBLIC

&&

SBLAIR
Local storm report, Aug 18, 6:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     2 E EDMOND              39.63N 99.78W
08/18/2006  E60 MPH          NORTON             KS   PUBLIC

0455 PM     HAIL             2 WNW INDIANOLA         40.25N 100.45W
08/18/2006  E0.75 INCH       RED WILLOW         NE   PUBLIC

&&

SBLAIR
Local storm report, Aug 18, 6:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
513 PM MDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 NW INDIANOLA          40.25N 100.43W
08/18/2006  E0.88 INCH       RED WILLOW         NE   PUBLIC

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:30 PM CDTSevere Thunderstorm WarningGLDWichita35 min
Aug 17, 8:07 PM CDTFlash Flood WarningGLDWichita113 min
Aug 17, 8:50 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita40 min
Aug 17, 9:04 PM CDTFlash Flood WarningGLDGreeley116 min
Aug 18, 4:06 AM CDTFlash Flood WatchGLDGove, Graham, Greeley, Logan, Wallace, Wichita21 hr
Aug 18, 4:57 PM CDTSevere Thunderstorm WarningGLDWallace24 min
Aug 18, 5:07 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins38 min
Aug 18, 5:46 PM CDTSevere Thunderstorm WarningGLDNorton34 min
Aug 18, 6:43 PM CDTSevere Thunderstorm WarningGLDSheridan26 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.